Chronic Acid Reflux
Q: I've heard that you can get a chronic cough from acid reflux (also referred to as GERD) but I was wondering if it is possible to get a chronic cough after you take an Acid Reducer and/or an H2 blocker?
I ask this because I have had a cough for about 3 weeks now. I've went to the doctor and he said that my lungs are clear. At first he thought it was a bacterial infection and he prescribed me a 5-day z-pack antibiotic. However, I have finished the dosage for about 3 days now and I still have my cough. Also it doesn't seem like the cough is one that is coming from my lungs. It feels more like it is originating in my lower throat area.
The reason I would like to know if there is a correlation between acid reducers/h2 blockers and a chronic cough is because about 5 days before I got this cough I started taking acid reducers and later an H2 blocker. Since I have been taking them regularly my cough has persisted. Could there be a correlation? Could this mean my esophagus is damaged?
A:There are a few medications assoicated with chronic cough- the most common ones are blood pressure medications known as "ACE" Inhibitors such as Vasotec. I'm not aware that H2 blockers can cause them but I would stop the medication and see if the cough improves. If it gets worse than I would have a more extensive work-up for reflux and see if the two are linked (you may need a "Proton pump inhibitor such as Prilosec) or a referral to a GI or Pulmonary Specialist (may need Pulmonary Function tests- is this asthma? GERD can cause chronic cough and also a raspy voice. If you are taking an acid reducer I suspect that it isn't working too well if you developed a cough after taking it. You probably require a stronger GERD medication.
Most Popular Articles
- Architectural Engineering
- Mechanical Engineering
- Hot Tubs
- Back Pain